Accuracy of the Laplace transform method for linear neutral delay differential equations. (English) Zbl 07529444

Summary: In this paper, we study and solve linear neutral delay differential equations. We investigate the reliability and accuracy of applying the Laplace transform to obtain the solutions of linear neutral delay differential equations. These types of equations are more difficult to solve because the time delay appears in the derivative of the state variable. We rely on computer algebra and numerical methods to determine the poles which are required for computing the inverse Laplace transform. The form of the resulting solution is a non-harmonic Fourier series. A sufficient degree of accuracy can often be achieved by using a relatively small number of terms in the associated truncated series. We compare these solutions with the solutions obtained by the classical method of steps and numerical solutions obtained by the discretization of the linear delay differential equations. It is shown that the Laplace transform method provides very reliable and accurate solutions.


65-XX Numerical analysis
34-XX Ordinary differential equations


Full Text: DOI


[1] Arino, O.; Hbid, M. L.; Dads, E. A., Delay Differential Equations and Applications: Proceedings of the NATO Advanced Study Institute Held in Marrakech, Morocco, 9-21 September 2002, Vol. 205 (2007), Springer Science & Business Media
[2] Arino, J.; Van Den Driessche, P., Time delays in epidemic models, (Delay Differential Equations and Applications (2006), Springer), 539-578 · Zbl 1131.34055
[3] Arino, J.; Wang, L.; Wolkowicz, G. S., An alternative formulation for a delayed logistic equation, J. Theoret. Biol., 241, 1, 109-119 (2006) · Zbl 1447.92326
[4] Barton, D. A.; Krauskopf, B.; Wilson, R. E., Collocation schemes for periodic solutions of neutral delay differential equations, J. Difference Equ. Appl., 12, 11, 1087-1101 (2006) · Zbl 1108.65089
[5] Bauer, R. J.; Mo, G.; Krzyzanski, W., Solving delay differential equations in S-ADAPT by method of steps, Comput. Methods Programs Biomed., 111, 3, 715-734 (2013)
[6] Bellen, A.; Guglielmi, N.; Zennaro, M., Numerical stability of nonlinear delay differential equations of neutral type, J. Comput. Appl. Math., 125, 1-2, 251-263 (2000) · Zbl 0980.65077
[7] Bocharov, G. A.; Rihan, F. A., Numerical modelling in biosciences using delay differential equations, J. Comput. Appl. Math., 125, 1, 183-199 (2000) · Zbl 0969.65124
[8] Brito, P. B.; Fabião, M. F.; St Aubyn, A. G., The lambert function on the solution of a delay differential equation, Numer. Funct. Anal. Optim., 32, 11, 1116-1126 (2011) · Zbl 1251.34079
[9] Conway, J. B., Functions of One Complex Variable II, Vol. 159 (2012), Springer Science & Business Media
[10] Corless, R. M.; Gonnet, G. H.; Hare, D. E.; Jeffrey, D. J.; Knuth, D. E., On the lambertW function, Adv. Comput. Math., 5, 1, 329-359 (1996) · Zbl 0863.65008
[11] Cortés, J. C.; Jornet, M., Lp-solution to the random linear delay differential equation with a stochastic forcing term, Mathematics, 8, 6, 1013 (2020)
[12] Enright, W.; Hayashi, H., Convergence analysis of the solution of retarded and neutral delay differential equations by continuous numerical methods, SIAM J. Numer. Anal., 35, 2, 572-585 (1998) · Zbl 0914.65084
[13] Fabiano, R. H., A semidiscrete approximation scheme for neutral delay-differential equations., Int. J. Numer. Anal. Model., 10, 3 (2013) · Zbl 1305.65165
[14] Fabiano, R. H.; Payne, C., Spline approximation for systems of linear neutral delay-differential equations, Appl. Math. Comput., 338, 789-808 (2018) · Zbl 1427.34088
[15] Fabião, M. F.; Brito, P. B.; StAubyn, A., A tree combinatorial structure on the solution of a delay differential equation: a generating function approach, (AIP Conference Proceedings, Vol. 1048 (2008), American Institute of Physics), 118-121 · Zbl 1172.34334
[16] Gonzalez-Parra, G.; Acedo, L.; Arenas, A., Accuracy of analytical-numerical solutions of the Michaelis-Menten equation, Comput. Appl. Mat., 30, 445-461 (2011) · Zbl 1229.92042
[17] Gourley, S. A.; Kuang, Y.; Nagy, J. D., Dynamics of a delay differential equation model of hepatitis B virus infection, J. Biol. Dyn., 2, 2, 140-153 (2008) · Zbl 1140.92014
[18] Gu, K.; Niculescu, S.-I., Survey on recent results in the stability and control of time-delay systems, J. Dyn. Sys., Meas., Control, 125, 2, 158-165 (2003)
[19] Gulbudak, H.; Salceanu, P. L.; Wolkowicz, G. S., A delay model for persistent viral infections in replicating cells, J. Math. Biol., 82, 7, 1-52 (2021) · Zbl 1466.92032
[20] Guo, B.-Z.; Cai, L.-M., A note for the global stability of a delay differential equation of hepatitis B virus infection, Math. Biosci. Eng., 8, 3, 689-694 (2011) · Zbl 1260.92051
[21] Hale, J., Theory of Functional Differential Equations (1977), Springer-Verlag: Springer-Verlag Heidelberg
[22] Heffernan, J. M.; Corless, R. M., Solving some delay differential equations with computer algebra, Math. Sci., 31, 1, 21-34 (2006) · Zbl 1115.34074
[23] Hethcote, H., A thousand and one epidemic models, (Levin, S., Frontiers in Mathematical Biology. Frontiers in Mathematical Biology, Lecture Notes in Biomathematics, vol. 100 (1994), Springer Berlin Heidelberg), 504-515 · Zbl 0819.92020
[24] Hethcote, H., Mathematics of infectious diseases, SIAM Rev., 42, 4, 599-653 (2005) · Zbl 0993.92033
[25] Hethcote, H. W.; Driessche, P., An SIS epidemic model with variable population size and a delay, J. Math. Biol., 34, 2, 177-194 (1995) · Zbl 0836.92022
[26] Jamilla, C.; Mendoza, R.; Mező, I., Solutions of neutral delay differential equations using a generalized Lambert W function, Appl. Math. Comput., 382, Article 125334 pp. (2020) · Zbl 07208713
[27] Jornet, M., Exact solution to a multidimensional wave equation with delay, Appl. Math. Comput., 409, Article 126421 pp. (2021) · Zbl 07425035
[28] Kalmár-Nagy, T., Stability analysis of delay-differential equations by the method of steps and inverse Laplace transform, Differ. Equ. Dynam. Syst., 17, 1-2, 185-200 (2009) · Zbl 1207.34091
[29] Kaslik, E.; Sivasundaram, S., Analytical and numerical methods for the stability analysis of linear fractional delay differential equations, J. Comput. Appl. Math., 236, 16, 4027-4041 (2012) · Zbl 1250.65099
[30] Kim, B.; Kwon, J.; Choi, S.; Yang, J., Feedback stabilization of first order neutral delay systems using the Lambert W function, Appl. Sci., 9, 17, 3539 (2019)
[31] Kuang, Y., Delay Differential Equations (2012), University of California Press
[32] Lambert, J. H., Observationes variae in mathesin puram, Acta Helv., 3, 1, 128-168 (1758)
[33] Li, J.; Sun, G.-Q.; Jin, Z., Pattern formation of an epidemic model with time delay, Physica A, 403, 100-109 (2014) · Zbl 1395.92152
[34] Liu, M.; Dassios, I.; Milano, F., On the stability analysis of systems of neutral delay differential equations, Circuits Systems Signal Process., 38, 4, 1639-1653 (2019)
[35] Mező, I., On the structure of the solution set of a generalized Euler-Lambert equation, J. Math. Anal. Appl., 455, 1, 538-553 (2017) · Zbl 1371.33036
[36] Murray, J., Mathematical Biology I. An Introduction (2002), Springer: Springer Berlin
[37] Nelson, P. W.; Murray, J. D.; Perelson, A. S., A model of HIV-1 pathogenesis that includes an intracellular delay, Math. Biosci., 163, 2, 201-215 (2000) · Zbl 0942.92017
[38] Novotná, V.; Puza, B.; Hrebicek, J., Modelling socio-ecological problems with delay. Case study on environmental damage, (Methods in Environmental Modelling Including Optimization, Sensitivity, Uncertainty Issues, Model Development and Modelling Frameworks (2016), International Congress in Enviromental Modelling and Software)
[39] Paul, C., A Test Set of Functional Differential Equations (1994), University of Manchester, Department of Mathematics
[40] Philos, C. G.; Purnaras, I., Periodic first order linear neutral delay differential equations, Appl. Math. Comput., 117, 2-3, 203-222 (2001) · Zbl 1029.34061
[41] Qin, H.; Zhang, Q.; Wan, S., The continuous Galerkin finite element methods for linear neutral delay differential equations, Appl. Math. Comput., 346, 76-85 (2019) · Zbl 1429.65136
[42] Ramos, H.; Moaaz, O.; Muhib, A.; Awrejcewicz, J., More effective results for testing oscillation of non-canonical neutral delay differential equations, Mathematics, 9, 10, 1114 (2021)
[43] Russell, D. L., Nonharmonic Fourier series in the control theory of distributed parameter systems, J. Math. Anal. Appl., 18, 3, 542-560 (1967) · Zbl 0158.10201
[44] Samanta, G., Dynamic behaviour for a nonautonomous heroin epidemic model with time delay, J. Appl. Math. Comput., 35, 1-2, 161-178 (2011) · Zbl 1210.93040
[45] Sedletskii, A. M., On the summability and convergence of non-harmonic Fourier series, Izvestiya: Math., 64, 3, 583 (2000) · Zbl 0980.42025
[46] Shampine, L.; Gahinet, P., Delay-differential-algebraic equations in control theory, Appl. Numer. Math., 56, 3-4, 574-588 (2006) · Zbl 1093.93015
[47] Shampine, L. F.; Thompson, S., Solving ddes in matlab, Appl. Numer. Math., 37, 4, 441-458 (2001) · Zbl 0983.65079
[48] Shampine, L. F.; Thompson, S., Numerical solution of delay differential equations, (Delay Differential Equations (2009), Springer), 1-27
[49] Smith, H. L., An Introduction to Delay Differential Equations with Applications to the Life Sciences, Vol. 57 (2011), Springer New York
[50] Thompson, S.; Shampine, L., A friendly sfortran DDE solver, Appl. Numer. Math., 56, 3-4, 503-516 (2006) · Zbl 1089.65062
[51] Vazquez-Leal, H.; Rashidinia, J.; Hernandez-Martinez, L.; Daei-Kasmaei, H., A comparison of HPM, NDHPM, Picard and Picard-Pade methods for solving Michaelis-Menten equation, J. King Saud Univer.-Sci., 27, 1, 7-14 (2015)
[52] Wang, F., Application of the Lambert W function to the SIR epidemic model, College Math. J., 41, 2, 156-159 (2010)
[53] Willé, D. R.; Baker, C. T., DELSOL?a numerical code for the solution of systems of delay-differential equations, Appl. Numer. Math., 9, 3-5, 223-234 (1992) · Zbl 0747.65055
[54] Xu, R., Global dynamics of an {SEIS} epidemiological model with time delay describing a latent period, Math. Comput. Simulation, 85, 90-102 (2012) · Zbl 1258.92034
[55] Xu, X.; Huang, Q.; Chen, H., Local superconvergence of continuous Galerkin solutions for delay differential equations of pantograph type, J. Comput. Math., 34, 2, 186-199 (2016) · Zbl 1363.65113
[56] Xu, Q.; Stepan, G.; Wang, Z., Balancing a wheeled inverted pendulum with a single accelerometer in the presence of time delay, J. Vib. Control, 23, 4, 604-614 (2017) · Zbl 1387.93078
[57] Yan, P.; Liu, S., SEIR epidemic model with delay, ANZIAM J., 48, 01, 119-134 (2006) · Zbl 1100.92058
[58] Young, R. M., An Introduction to Non-Harmonic Fourier Series, Vol. 93 (2001), Elsevier
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.